Texas, 2009Wildfire in Texas, February 18 to 28, 2009
February 18 to 28, 2009 · NWS SJT · 2 events in 2 counties and zones
Several large wildfires broke out between February 18 and February 21 because of the rich fuels and the very dry and windy conditions. Some of the wildfires flared up and continued through the end of the month as elevated fire danger or red flag warning conditions persisted.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several large wildfires broke out between February 18 and February 21 because of the rich fuels and the very dry and windy conditions. Some of the wildfires flared up and continued through the end of the month as elevated fire danger or red flag warning conditions persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 18, 11:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 18, 11:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1103 AM CST WED FEB 18 2009
.AVIATION...
/18Z UPDATE/
VFR CONDITIONS WILL PERSIST OVER THE NORTHERN TERMINALS THROUGH
THE NEXT 24 HOURS. IFR CEILINGS WILL RETURN TO THE SOUTHEASTERN
TERMINALS FOR SEVERAL HOURS TOMORROW MORNING...WITH VFR
CONDITIONS RETURNING BY MIDMORNING. WINDS THIS AFTERNOON WILL
GUST TO 25 KNOTS FROM THE NORTHWEST OVER KABI THROUGH EARLY
EVENING WITH WINDS AT THE REMAINING TERMINALS NORTHWESTERLY AT 10
TO 15 KNOTS THROUGH EARLY EVENING. WINDS WILL GENERALLY BE LIGHT
THROUGH THE NIGHT.
&&
.PREV DISCUSSION... /ISSUED 552 AM CST WED FEB 18 2009/
DISCUSSION...
/SEE 06Z AVIATION DISCUSSION BELOW...
AVIATION...
WINDS SHIFTING TO THE WEST AND NORTHWEST IN WEST CENTRAL TEXAS.
SHALLOW LOW LEVEL MOISTURE HOWEVER REMAINS TRAPPED OVER IN
SOUTHERN SECTIONS...BRINGING IFR TO LIFR CIGS AND VISIBILITIES.
THIS SHOULD CLEAR OUT QUICKLY THIS MORNING...MOST LIKELY BY 14Z.
OTHERWISE VFR WITH OCCASIONALLY GUSTY WINDS TODAY. WINDS VEER TO
NORTH AND NORTHEAST LATE EVENING/OVERNIGHT AS WEAK COLD FRONT
MOVES THROUGH.
PREV DISCUSSION... /ISSUED 404 AM CST WED FEB 18 2009/
SHORT TERM...
FIRE DANGER REMAINS THE MAIN CONCERN. A DRY PACIFIC FRONT WILL
PUSH SOUTHEAST ACROSS TEXAS TODAY AND BRING ANOTHER POOL OF VERY
DRY AIR TO WEST CENTRAL TEXAS. WINDS WILL BE MAINLY FROM THE
NORTHWEST TODAY IN THE 15 TO 25 MPH RANGE. ALTHOUGH WINDS WILL
LIKELY BE JUST AT THE THRESHOLD...WE DECIDED TO REPLACE OUR FIRE
WEATHER WATCH WITH A RED FLAG WARNING. ELSEWHERE ACROSS WEST
CENTRAL TEXAS TODAY...FIRE DANGER WILL REMAIN NEAR CRITICAL.
BEYOND TODAY...RAIN CHANCES REMAIN NEAR ZERO. HIGH PRESSURE WILL
BUILD OVER TEXAS TONIGHT AND THURSDAY. COOLER AIR BEHIND THE FRONT
WILL MOVE INTO WEST CENTRAL TEXAS TONIGHT. THUS...AFTERNOON HIGHS
TOMORROW CLOSER TO SEASONAL NORMALS LOOK REASONABLE. A SURFACE
TROUGH OF LOW PRESSURE BEGINS TO DEVELOP ACROSS EASTERN NEW MEXICO
TOMORROW NIGHT. AS THIS TROUGH CONTINUES TO DEVELOP ON FRIDAY...IT
WILL PRODUCE MAINLY SOUTHWEST WINDS ACROSS WEST CENTRAL TEXAS.
THIS GUSTY SOUTHWESTERLY LOW-LEVEL FLOW WILL ALSO HELP PUSH
AFTERNOON HIGHS FRIDAY BACK INTO THE LOWER TO MID 70S.
ANOTHER COLD FRONT WILL MOVE ACROSS WEST CENTRAL TEXAS FRIDAY
NIGHT AND BRING COOLER TEMPERATURES TO WEST CENTRAL TEXAS FOR NEXT
WEEKEND.
LONG TERM...
DRY PATTERN WILL CONTINUE FOR THE LONG TERM. MODELS CONTINUE TO
MAINTAIN THIS DRY PATTERN CYCLE THROUGH NEXT WEEKEND AND INTO THE
START OF NEXT WEEK. THE GFS 500 MB ENSEMBLE DATA SHOWS
SURPRISINGLY GOOD AGREEMENT WITH ALL MEMBERS. INTO THE START OF
NEXT WEEK...NORTHWEST FLOW ALOFT DEVELOPS OVER WEST CENTRAL TEXAS
AS THE 500 MB RIDGE ACROSS THE WESTERN CONUS WEAKENS.
FIRE WEATHER...
.RED FLAG WARNING FROM 10 AM TO 6 PM TODAY FOR THE BIG COUNTRY...
NORTHERN CONCHO VALLEY AND NORTHERN HEARTLAND...
A PACIFIC COLD FRONT WAS MOVING THROUGH WEST CENTRAL TEXAS THIS
MORNING...BRINGING WEST TO NORTHWEST WINDS BEHIND IT. THE AIRMASS
WILL BECOME VERY DRY...WITH RELATIVE HUMIDITIES FALLING INTO THE
TEENS BY NOON AND LIKELY INTO THE SINGLE DIGITS IN AREAS THIS
AFTERNOON. VEGETATION IS ALSO VERY DRY. THE MAIN QUESTION IS WHETHER
20 FOOT WINDS WILL MAKE THE 20 MPH RED FLAG WARNING THRESHOLD.
MODELS KEEP 20 FOOT WINDS JUST BELOW RED FLAG WARNING CRITERIA...IN
THE 15 TO 20 MPH RANGE. GFS MODEL DOES HAVE 50 KT 700 MB WIND MAX
OVER THE BIG COUNTRY AT NOON TODAY...SO THIS ALONG WITH MIXING OF
THE LOW LEVEL INVERSION MAY HELP WINDS HIT 20 MPH. STARTED THE RED
FLAG WARNING A COUPLE HOURS EARLIER AT 10 AM WHEN THE RH VALUES FALL
TO 20 PERCENT IN THE BIG COUNTRY.
04
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 72 34 59 38 71 / 0 0 0 0 0
SAN ANGELO 74 32 64 34 72 / 0 0 0 0 0
JUNCTION 75 29 69 33 72 / 0 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...FISHER...HASKELL...
JONES...NOLAN...RUNNELS...SHACKELFORD...STERLING...TAYLOR...
THROCKMORTON.
&&
99/99/15
Hazardous weather outlook, Feb 18, 4:39 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
439 AM CST WED FEB 18 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
439 AM CST WED FEB 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING FOR FIRE DANGER IS IN EFFECT LATE THIS
MORNING AND AFTERNOON FOR AREAS ALONG AN NORTH OF A STERLING
CITY...BALLINGER... BROWNWOOD LINE. DRY GUSTY WEST TO NORTHWEST
WINDS TO CRITICAL LEVELS. AVOID OUTDOOR BURNING AND DISPOSE OF
CIGARETTES PROPERLY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Coleman
- When
- February 18, 1:00 PM CST to 10:00 PM CST
- Where
- Coleman forecast zone
- Reported by
- Newspaper
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
A 1000 acre grass fire broke out in Coleman County. The grass fire was east of FM 2132 and south of Highway 153 near Talpa. The fire was 60 percent contained at 7:40 p.m. The fire burned one outbuilding and one vehicle. The time the fire was fully contained is estimated.
Wildfire, Taylor
- When
- February 21, 2:00 PM CST to February 28, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Newspaper
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
A wildfire began in western Taylor County on February 21. As it became nearly contained on February 26, it flared up near FM Road 89 and U.S. Highway 277 located about 20 miles southwest of Abilene. The wildfire burned approximately 3000 acres before becoming fully contained on the first of March. The wildfire resulted in about 100 people being evacuated to the Coronado Store. Thanks to the hard work of fire fighters, the wildfire did not burn any structures.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 18 to 19, 20091 death · 5 injured · $35 million · EF3 · 59 events
- Tornado and Hail in Alabama, February 18, 2009$215,000 · EF1 · 43 events
- Hail and Damaging Winds in Florida, February 18 to 19, 2009$505,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Tennessee, February 18, 2009$170,000 · 1 in hail · 18 events
- Tornado in Georgia, February 18, 2009$50,000 · EF0 · 1 event
- Winter Weather in Pennsylvania, February 18 to 19, 20093 injured · 5 events
- Winter Weather in Massachusetts, February 18 to 19, 20093 injured · 2 events
- Hail in Kentucky, February 18, 20092 in hail · 19 events
- Hail and Damaging Wind in Virginia, February 18, 2009$20,000 · 60 kt wind · 3 events
- Winter Weather in Wisconsin, February 18, 20092 injured · $8,000 · 1 event
- Heavy Snow in Maine, February 18 to 20, 200917 events
- Hail in Kentucky, February 18, 20091.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155380, 155375.